SARS-CoV-2; COVID-19; coronavirus infections/therapy; warfarin; remdesivir; antiviral agents; drug interactions; drug repositioning
Medicine and Health Sciences | Pharmacy and Pharmaceutical Sciences | Virus Diseases
A greater than 65-year-old Caucasian woman receiving long-term anticoagulation with warfarin for atrial fibrillation experienced a sudden rise in an international normalized ratio (INR) after she was started on remdesivir for management of 2019 Novel Coronavirus (COVID-19). Patient INR was maintained within the target therapeutic range of 2–3 with a warfarin dose of 11 mg/week before starting remdesivir. After 2 days of remdesivir therapy, the patient’s INR increased significantly and remained elevated during the 5 day course of remdesivir therapy. Patient required an interruption of her warfarin therapy for 7 days, and her INR did not return to the targeted therapeutic INR range of 2–3 until day 5 from the last dose of remdesivir, despite no warfarin administration. A comprehensive PubMed/MEDLINE search did not find published literature documenting interaction between warfarin and remdesivir. We describe the first case report, to our knowledge, documenting a potential drug interaction between warfarin and remdesivir. The authors found that there is a probable interaction between warfarin and remdesivir when applying the Adverse Drug Reaction Probability Scale, Naranjo Scale. To reduce the risk of bleeding associated with excessive anticoagulation, clinicians should closely monitor INR, and adjust the warfarin dose accordingly when patients are receiving remdesivir and warfarin concomitantly.
Manigaba, Kayihura; Hawks, Josh; and Kima, Marie
"Remdesivir-Warfarin Interaction: A Case Report,"
HCA Healthcare Journal of Medicine: Vol. 1:
0, Article 15.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol1/iss0/15